Lightning, Routt
- When
- July 28, 2:00 PM MST
- Where
- Routt County, 2 mi SE of Steamboat Spgs
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Three mare quarter horses were killed by a lightning strike in an open field.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Three mare quarter horses were killed by a lightning strike in an open field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 12:43 PM MST, 1 hour 17 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 143 PM MDT MON JUL 28 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... A WEAK BAROCLINIC BAND WILL STRETCH FROM NE TO SW ACROSS THE SAN JUAN MTNS AND FOUR CORNERS TONIGHT...AS WAS THE CASE YESTERDAY. MAIN DIFFERENCE BEING LACK OF A SHORTWAVE RIDING IN THE NORTHEASTERLY FLOW...SO EXPECT LESS CONVECTION TONIGHT THRU TUESDAY NGT. OTHER THAN THAT...NOT MUCH CHANGE AS HIGH PRESSURE CONTINUES TO ROTATE MOISTURE AROUND THE CWA...WITH THE BEST CHANCES FOR PRECIPITATION AROUND THE PERIPHERY OF THE CWA...AND SECONDARY MAXIMA OVER THE MTNS IN GENERAL. WILL KEEP SLIGHTLY HIGHER POPS OVER SOUTHERN THIRD OF CO WHERE BETTER MOISTURE RESIDES. CJC WEDNESDAY THROUGH FRIDAY... WEDNESDAY...UPPER LEVEL RIDGE SLOWLY SHIFTS OUT OF THE GREAT BASIN AND TOWARDS THE EAST DURING THIS PERIOD. UPPER LEVEL FLOW REMAINS WEAK SO STORMS WILL BE SLOW MOVING. DEEPEST MOISTURE STAYS OVER THE SOUTH SO HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY THERE. THE NORTHWEST FLOW WILL BRING DRIER AIR OVER THE NORTH. WITH LESS CLOUD COVER MANY LOCATIONS AND WARMING AT 7H...HIGH TEMPS TO INCREASE A COUPLE DEGREES. HEFFERNAN SATURDAY-MONDAY...UPPER LEVEL RIDGING CONTINUES TO SHIFT EAST INTO THE PLAINS AS GREAT LAKES LOW LIFTS OUT...AND TROUGHING DEVELOPS OFF THE WEST COAST. STAGE IS SET FOR ANOTHER STRONG MONSOONAL SURGE OF SUB-TROPICAL MOISTURE AS DEEP SOUTHERLY FLOW DEVELOPS OVER THE FORECAST AREA. TEMPS ARE EXPECTED TO DROP BACK DOWN CLOSER TO SEASONAL NORMS THROUGH THIS PERIOD AS INCREASE IN PRECIPITABLE WATER AND COOLER H7 TEMPS MOVE IN. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY OVER THE SOUTHERN AND CENTRAL MOUNTAINS. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS...ESPECIALLY FOR THE SOUTHWESTERN SAN JUAN MOUNTAINS. IN ADDITION...GUSTY WINDS TO 40 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/2 INCH WILL ACCOMPANY THE STRONGER STORMS .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 70. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY SHOWERS...HAIL...AND STRONG GUSTY WINDS.
The Grand Junction radar (KGJX), 190 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379198.